Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 264, NWS Jacksonville, FL

August 24, 2017Duval County, Nassau County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 24, 2017, 4:50 PM EDT for Duval County, Nassau County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2017, 4:50 PM EDT (20:50 UTC)
Expired
Aug 24, 2017, 5:30 PM EDT
In force
40 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Duval County, FL, Nassau County, FL

The radar

The Jacksonville radar (KJAX), 9 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:05 PM EDTTSTM WND DMG2 Nne Ratliff, FL911 CALL CENTER REPORTED POWER LINES DOWN ON CRAVEY ROAD. TIME ESTIMATED USING RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS52 KJAX 242050
SVRJAX
FLC031-089-242130-
/O.NEW.KJAX.SV.W.0264.170824T2050Z-170824T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
450 PM EDT THU AUG 24 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Central Nassau County in northeastern Florida...
  North central Duval County in northeastern Florida...

* Until 530 PM EDT

* At 450 PM EDT, a severe thunderstorm was located near Callahan,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Callahan, Jacksonville International Arpt, Ratliff and Nassau
  Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3052 8190 3066 8178 3058 8157 3042 8169
TIME...MOT...LOC 2050Z 305DEG 8KT 3055 8177 

HAIL...0.75IN
WIND...60MPH
 
$$

SHULER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:00 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 24, 4:00 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
400 PM EDT Thu Aug 24 2017

.NEAR TERM /Rest of this afternoon through tonight/...Cold front
has slipped southward into the northwest part of the JAX CWA where
precipitable water values have dropped between 1.7-1.9" with 2.0
to 2.2" PWATS across the rest of SE GA and NE FL. There is weak
surface convergence that has occurred ahead of the front that has
provided the necessary lift for the genesis of showers and
thunderstorms. These showers and thunderstorms will drift to the
southeast during the late afternoon with a focus from coastal
Georgia into the Suwannee Valley southward into the I-10 corridor
as these storms may be enhances as it merges with the east coast
seabreeze. While severe storms appear unlikely...there is limited
instability (from heating) for a few strong storms that could
produce strong and gusty winds in addition to frequent lightning
and local pockets of heavy rain in excess of 2 inches. The storms
will linger through the early to mid part of the evening west of
301 before fading out. Overnight...the low pressure area over the
northeast Gulf of Mexico will track over the south central part of
the Florida Peninsula by daybreak, with a resulting coastal trof
extending from coastal Georgia to the low pressure area over the
peninsula. As a result, some isold coastal showers may result
north of Nassau Sound into coastal Georgia during the pre-dawn
hours Friday. Clouds will be over the region through most of the
evening with some sounding indicated partial clearing with a mid
level deck of clouds overnight. Overnight lows will be in the mid
70s inland to upper 70s to near 80 along the St. John's River
Basin to along the beaches.

.SHORT TERM...
A weak cold front will be moving across parts of the area on Friday
turning the winds to the east-northeast. Expecting mainly scattered
showers and storms in the aftn, due to front and sea breeze
boundaries. Tighter gradient will lead to better movement of
convection directed southwestward. Highs in the lower 90s...near
upper 80s coast.

For Friday night...Model guidance is in good agreement showing broad
low pressure located over central FL area to ease off the
east central FL coast after midnight. This will help drag the
relatively diffuse cool front south of the area by Saturday morning.
The majority of the guidance shows the highest mean RH and thus
heavy rainfall potential on the east and southeast side of this
feature. Meanwhile in our area a general north to northeast low
level flow is expected. This should help advect some drier air into
our region through Friday night, though still rich moisture
available for some evening isolated showers and storms...mainly
across northeast FL. Mid level high pressure over the the northeast
Gulf Of Mexico will continue to let TC Harvey ease northwestward
toward the TX coast. The mid level high should help tame convection
over our area overnight and probably end by midnight, though
isolated to possibly scattered coastal showers are possible in the
north-northeast flow.

Saturday...Deep layer flow through 500 mb will remain north-
northeast and drier air will be located particularly over southeast
GA but remain a bit elevated still in northeast FL. The mid level
high over the Gulf of Mexico is forecast to drop a little southward
and mid level heights in in our area will drop slightly. Generally
expected scattered showers and storms mainly in the aftn that will
move south to southwest per the steering flow. With frontal boundary
south of the area continued weak cool advection will allow for highs
to be primarily in the upper 80s...a few 90s west of I-75. Sat
night...continued north northeast deep layer flow and PWATs are
forecast to drop further down to 1.5 inches or less...possibly
lower. Isolated convection at best expected for Saturday night for
the eastern zones...and with the drier air/lower dewpoints comes
some cooler overnight lows that may be in the upper 60s over inland
zones north of I-10. Sunday...continued north-northeasterly flow and
overall less moisture will curtail convection markedly, and have
tweaked POPS values downward a bit for now...with no POPS for most
of inland southeast GA but scattered convection in northeast FL.
Highs in the mid-upper 80s...a few 90s near/west of I-75.

.LONG TERM...Monday-Thursday...
The forecast area will be basically between the tropical wave/broad
low near the southeast U.S. coast in the wern Atlantic and the
circulation of TC Harvey. A diffuse low level trough/remnants of the
frontal boundary will be somewhere across south central FL Monday,
but mean layer ridge may build over the wern Atlantic into the
Bahamas and srn FL Tue and Wed and result in the boundary lifting
northward into our region by the middle of the week. In tandem, deep
moisture will be on the increase. At this time, model blends looked
reasonable for scattered convection each day especially for
northeast FL and then increasing area-wide Wed and Thu. Some
potential for heavier rainfall by mid to late week due to the front
nearly stationary in the region, rich moisture and easterly low
level flow but at this time looks fairly localized threat though
uncertainly level is high at the day 5-7 time frame.

&&

.AVIATION...Scattered afternoon storms expected as a cold front
begins to approach the area. Most of the coverage of storms
expected to be across Se Ga and inland areas of Ne Fl. Have
VCTS beginning aft 18Z at JAX...VQQ...GNV. Have TEMPO for KSSI
until 20z. The trend will be for any storms to develop to fade
out in the evening. There will be a mid to high level dock
overnight, with some potential coastal showers for terminals such
as Craig, Jacksonville, St. Augustine, and St. Simon's during the
pre-dawn hours as a coastal trough develops.

&&

.MARINE...
A cold front will move across the waters Friday and stall south
of the waters over the weekend. A surface low is forecast to
develop offshore the Florida east coast and move slowly northeast
this weekend. South to Southeast winds today will shift to the
Northeast on Friday and increase to Small Craft Advisory over the
weekend into early next week due to the tightening gradient
between the low and high pressure to the north. Seas will increase
to 5 to 7 feet near shore and 6 to 9 feet offshore. Scattered
showers and storms expected through the period.

Rip Currents: A persistent long period swell will keep a
Moderate Risk of rip currents Friday. An elevated risk is
expected into the weekend as onshore winds and swells are
expected to increase as low pressure develops off the
Florida east coast and moves slowly Northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  91  73  89 /  30  40  10  20
SSI  78  88  77  86 /  40  40  30  30
JAX  75  90  75  88 /  30  30  20  40
SGJ  77  89  77  88 /  20  30  20  50
GNV  74  92  74  89 /  30  40  20  50
OCF  75  92  74  90 /  40  40  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/Cordero/McGinnis
Hazardous weather outlook, Aug 24, 3:26 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
326 PM EDT Thu Aug 24 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-251930-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
326 PM EDT Thu Aug 24 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Tonight...

There is a moderate risk of rip currents at area beaches.

Scattered thunderstorms are expected this late afternoon into
early evening across southeast Georgia, mainly south of highway 82
and coast Georiga and inland northeast Florida around the I-10
corridor. Heavy rain and frequent lightning strikes will be the
primary hazards though a few stronger storms could produce brief
gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Low pressure is forecast to develop offshore the Florida
east coast and slowly move to the northeast this weekend.
Onshore winds and seas will increase...with Small Craft
Advisory conditions expected over the weekend into early
next week. An elevated rip current risk is expected at
area beaches into early next week.

Scattered showers and storms are expected each day with a few
stronger thunderstorms possible containing gusty winds and
frequent lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 24, 3:05 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
305 PM EDT THU AUG 24 2017

GAZ162-163-241945-
Clinch GA-Echols GA-
305 PM EDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECHOLS AND SOUTH
CENTRAL CLINCH COUNTIES UNTIL 345 PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or 8 miles northwest of Fargo, moving south at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Fargo and Needmore.

LAT...LON 3084 8278 3084 8257 3060 8253 3060 8278
TIME...MOT...LOC 1905Z 358DEG 10KT 3077 8267

SHULER
Special weather statement, Aug 24, 3:16 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
316 PM EDT THU AUG 24 2017

FLZ024-124-GAZ165-166-241945-
Inland Nassau FL-Coastal Nassau FL-Inland Camden GA-
Coastal Camden GA-
316 PM EDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU AND SOUTH
CENTRAL CAMDEN COUNTIES UNTIL 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving southeast at 5 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Kingsland.

LAT...LON 3074 8177 3082 8165 3074 8154 3067 8164
TIME...MOT...LOC 1916Z 312DEG 6KT 3074 8166

SHULER
Special weather statement, Aug 24, 3:41 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
341 PM EDT THU AUG 24 2017

GAZ164-242015-
Charlton GA-
341 PM EDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARLTON COUNTY
UNTIL 415 PM EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Homeland, or near Folkston. This storm was nearly stationary.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Homeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3085 8198 3082 8213 3091 8214 3093 8203
TIME...MOT...LOC 1940Z 166DEG 1KT 3087 8207

SHULER
Special weather statement, Aug 24, 4:25 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT THU AUG 24 2017

FLZ024-124-242100-
Inland Nassau FL-Coastal Nassau FL-
425 PM EDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU COUNTY UNTIL
500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Callahan, drifting southeast at 5 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

This storm will remain over mainly rural areas of north central
Nassau County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3063 8189 3074 8172 3064 8163 3057 8171
      3055 8179
TIME...MOT...LOC 2025Z 323DEG 7KT 3063 8176

SHULER
Special weather statement, Aug 24, 4:34 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
434 PM EDT THU AUG 24 2017

FLZ022-242100-
Columbia FL-
434 PM EDT THU AUG 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 500
PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake City, drifting southeast at 5 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake City, Watertown and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3030 8262 3019 8249 3006 8265 3017 8280
      3017 8279
TIME...MOT...LOC 2033Z 316DEG 5KT 3019 8264

SHULER
Local storm report, Aug 24, 4:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     LIGHTNING        3 SSW ARLINGTON         30.30N 81.63W
08/24/2017                   DUVAL              FL   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED HOUSE ON SCHUMACHER AVE WAS
            STRUCK BY LIGHTNING. SMELL OF SMOKE BUT NO FIRE REPORTED
            AT THIS TIME.

&&

NMCGINN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:32 PM EDTSpecial Weather StatementJAXUnion28 min
Aug 23, 9:10 PM EDTSpecial Weather StatementJAXGilchrist35 min
Aug 24, 3:16 PM EDTSpecial Weather StatementJAXNassau29 min
Aug 24, 4:25 PM EDTSpecial Weather StatementJAXNassau35 min
Aug 24, 4:34 PM EDTSpecial Weather StatementJAXColumbia26 min
Aug 24, 5:08 PM EDTAreal Flood AdvisoryJAXNassau3 hr
Aug 24, 5:12 PM EDTSevere Thunderstorm WarningJAXNassau48 min
Aug 24, 5:35 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau40 min
Aug 24, 5:50 PM EDTSpecial Weather StatementJAXSuwannee40 min
Aug 24, 5:59 PM EDTSevere Thunderstorm WarningJAXBaker, Duval, Nassau34 min
Aug 24, 6:14 PM EDTAreal Flood AdvisoryJAXDuval2 hr
Aug 24, 6:15 PM EDTAreal Flood AdvisoryJAXSuwannee3 hr
Aug 24, 6:15 PM EDTSevere Thunderstorm WarningJAXClay, Duval38 min
Aug 24, 6:30 PM EDTSpecial Weather StatementJAXBradford45 min
Aug 24, 6:53 PM EDTAreal Flood AdvisoryJAXAlachua, Bradford, Union97 min
Aug 24, 6:58 PM EDTAreal Flood AdvisoryJAXClay62 min
Aug 24, 7:10 PM EDTSpecial Weather StatementJAXAlachua50 min
Aug 24, 7:32 PM EDTAreal Flood AdvisoryJAXAlachua, Gilchrist118 min
Aug 24, 7:53 PM EDTSpecial Weather StatementJAXCitrus52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.